Alert archive / Indiana / Beach Hazards Statements in 2024
Beach Hazards Statement 8, NWS Northern Indiana
NWS Northern Indiana issued this beach hazards statement at Jun 29, 2024, 3:06 AM CDT for LaPorte County, Indiana; Berrien County, Michigan. It took effect at Jun 30, 2024, 12:00 AM CDT. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2024, 3:06 AM CDT (08:06 UTC)
- In effect from
- Jun 30, 2024, 12:00 AM CDT
- Expired
- Jul 1, 2024, 4:00 AM CDT
- In force
- 28 hr
- Issued by
- NWS Northern Indiana
Counties LaPorte County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted.
463 WHUS43 KIWX 290806 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 406 AM EDT Sat Jun 29 2024 INZ103-MIZ177-277-291615- /O.NEW.KIWX.BH.S.0008.240630T0500Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 406 AM EDT Sat Jun 29 2024 /306 AM CDT Sat Jun 29 2024/ ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
8 follow-up statements
470 WHUS43 KIWX 291500 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1100 AM EDT Sat Jun 29 2024 INZ103-MIZ177-277-292300- /O.CON.KIWX.BH.S.0008.240630T0500Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1100 AM EDT Sat Jun 29 2024 /1000 AM CDT Sat Jun 29 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From late tonight through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
529 WHUS43 KIWX 291940 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 340 PM EDT Sat Jun 29 2024 INZ103-MIZ177-277-300345- /O.CON.KIWX.BH.S.0008.240630T0500Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 340 PM EDT Sat Jun 29 2024 /240 PM CDT Sat Jun 29 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ SUNDAY THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Waves building to 4 to 8 feet tonight. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 1 AM EDT /midnight CDT/ Sunday through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
043 WHUS43 KIWX 300147 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 947 PM EDT Sat Jun 29 2024 INZ103-MIZ177-277-301000- /O.CON.KIWX.BH.S.0008.240630T0500Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 947 PM EDT Sat Jun 29 2024 /847 PM CDT Sat Jun 29 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ SUNDAY THROUGH LATE SUNDAY NIGHT... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers will be heavily swamped by waves. Waves building to 4 to 8 feet tonight. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...From 1 AM EDT /midnight CDT/ Sunday through late Sunday night. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
742 WHUS43 KIWX 300813 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 413 AM EDT Sun Jun 30 2024 INZ103-MIZ177-277-301615- /O.CON.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 413 AM EDT Sun Jun 30 2024 /313 AM CDT Sun Jun 30 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, very strong currents, and life- threatening swimming conditions expected. Piers will be heavily swamped by waves...especially on the north side. Waves of 5 to 8 feet are expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
428 WHUS43 KIWX 301525 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1125 AM EDT Sun Jun 30 2024 INZ103-MIZ177-277-302330- /O.CON.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1125 AM EDT Sun Jun 30 2024 /1025 AM CDT Sun Jun 30 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, very strong currents, and life- threatening swimming conditions expected. Piers will be heavily swamped by waves...especially on the north side. Waves of 5 to 8 feet are expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ Andersen
286 WHUS43 KIWX 301946 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 346 PM EDT Sun Jun 30 2024 INZ103-MIZ177-277-010400- /O.CON.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 346 PM EDT Sun Jun 30 2024 /246 PM CDT Sun Jun 30 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...High wave action, very strong currents, and life- threatening swimming conditions expected. Piers will be heavily swamped by waves...especially on the north side. Waves of 4 to 7 feet are expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Through late tonight. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$ Andersen
793 WHUS43 KIWX 010215 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 1015 PM EDT Sun Jun 30 2024 INZ103-MIZ177-277-010900- /O.CON.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 1015 PM EDT Sun Jun 30 2024 /915 PM CDT Sun Jun 30 2024/ ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM CDT/ MONDAY... * WHAT...High wave action, very strong currents, and life- threatening swimming conditions expected. Piers will be heavily swamped by waves...especially on the north side. Waves of 4 to 7 feet are expected. * WHERE...In Indiana, Northern La Porte county. In Michigan, Northern Berrien and Southern Berrien counties. * WHEN...Until 5 AM EDT /4 AM CDT/ Monday. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. Do not venture out on piers. && $$
162 WHUS43 KIWX 010857 CFWIWX Coastal Hazard Message National Weather Service Northern Indiana 457 AM EDT Mon Jul 1 2024 INZ103-MIZ177-277-011000- /O.EXP.KIWX.BH.S.0008.000000T0000Z-240701T0900Z/ Northern La Porte-Northern Berrien-Southern Berrien- 457 AM EDT Mon Jul 1 2024 /357 AM CDT Mon Jul 1 2024/ ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 AM EDT /4 AM CDT/ EARLY THIS MORNING... Waves will continue to diminish through the morning. However...a moderate swim risk remains in effect for La Porte and southern Berrien Counties. Dangerous currents are still possible, especially near piers, breakwalls, and river outlets. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Jun 29, 2:48 AM CDT, 18 minutes earlier. Its key messages:
- Showers with scattered storms today; some storms may be marginally severe with strong to locally damaging winds and heavy rainfall.
- Dry, cooler & less humid Sunday and Monday. Highs in the 70s.
- Very warm Tuesday through Thursday (July 4th) with highs in the 80s to around 90. Chances for showers and storms each day.
Area forecast discussion, Jun 29, 2:48 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 348 AM EDT Sat Jun 29 2024 .KEY MESSAGES... - Showers with scattered storms today; some storms may be marginally severe with strong to locally damaging winds and heavy rainfall. - Dry, cooler & less humid Sunday and Monday. Highs in the 70s. - Very warm Tuesday through Thursday (July 4th) with highs in the 80s to around 90. Chances for showers and storms each day. && .DISCUSSION... Issued at 313 AM EDT Sat Jun 29 2024 A very moist airmass was over the area with precipitable water values topping 2.0" per SPC mesoanalysis. These values are also at or above the climate maxes for this time of year per SPC upper air climatology and the GEFS ensemble situational awareness table. With deep saturation up to 300 mb per HRRR BUFKIT, this airmass will favor very efficient rain-producer. So far since last night, rainfall amounts have been almost exclusively under 0.60" given the fast northeast movement of the showers (northeast at 35 mph). Weak upper level support and a cold front will bring additional chances for showers and storms later today into early tonight. Surface based CAPEs will become substantial per HRRR topping 4000 J/Kg. Given a lot of instability, high precipitable water values but more meager 0-6 Km shear, storms are expected to become marginally severe to possibly severe from about 1 pm EDT through the afternoon with the arrival of the upper level support and occurrence of daytime heating. It looks like the greatest severe weather threat will be from damaging winds. Wet bulb zero heights appears to be too high to favor a large hail threat. Much cooler and less humid air will spread over the region behind a cool front tonight. Highs Sunday will only be around 70 to 75 with lows Sunday night dipping into the 40s near the Michigan border. Very warm air will quickly return with highs well into the 80s by Tuesday. Energy in the form of short waves in the northern stream will bring chances for showers and storms from Wednesday through the end of the week. Temperatures should be near normal during this time. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 137 AM EDT Sat Jun 29 2024 Broad warm/moist air advection ahead of a weak and disjointed trough will support periodic showers through the morning. Isolated thunderstorms are possible with the best chances at KSBN where slightly higher MUCAPE resides but coverage will remain low. Models continue to suggest some brief MVFR ceilings during the late morning as low level moisture continues to pool ahead of the approaching cold front. Confidence is not high but will hold with brief MVFR mention. There is potential for a second round of showers and isolated storms late Saturday afternoon, mainly at KFWA, as the cold front approaches. Forcing remains weak though and CAM's remain very inconsistent on when and if storms actually occur. Will therefore keep the afternoon dry for now. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Skipper AVIATION...AGD
Hazardous weather outlook, Jun 28, 5:19 AM CDT, 21 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 619 AM EDT Fri Jun 28 2024 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-OHZ001-002-004-005-015-016-024-025-291030- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 619 AM EDT Fri Jun 28 2024 /519 AM CDT Fri Jun 28 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Heavy rain and thunderstorms are expected overnight, with the best chance for heavy rain and isolated lowland flooding between 2 am EDT tonight to around 10 am EDT Saturday. There could be gusty winds with some of the stronger storms, but severe weather is not expected during this period. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal to slight risk (NW Ohio) across the area for potential strong to severe storms on Saturday between 2 pm and 10 pm EDT. The primary threats will be heavy rain, damaging winds, and localized flooding. Confidence in severe storms occurring is low due to uncertainties with earlier rain, storms, and cloud cover. Thunderstorms are also possible Tuesday afternoon into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-MIZ177-277-291030- Northern La Porte-Northern Berrien-Southern Berrien- 619 AM EDT Fri Jun 28 2024 /519 AM CDT Fri Jun 28 2024/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Heavy rain and thunderstorms are expected overnight, with the best chance for heavy rain and isolated lowland flooding between 2 am EDT tonight to around 10 am EDT Saturday. There could be gusty winds with some of the stronger storms, but severe weather is not expected during this period. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for potential strong to severe storms between 2 pm and 10 pm EDT. The primary threats will be heavy rain, damaging winds, and localized flooding. Confidence in severe storms occurring is low due to uncertainties with earlier rain, storms, and cloud cover. Thunderstorms are also possible Tuesday afternoon into Thursday. Dangerous swimming conditions are expected at Lake Michigan beaches Sunday into the overnight hours, and potentially into early Monday morning. Dangerous currents are likely, in addition to waves of 4 to 7 feet. Those planning to visit the beaches should stay out of the water. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-291030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 619 AM EDT Fri Jun 28 2024 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Heavy rain and thunderstorms are likely tonight. Some of the thunderstorms may have gusty winds, but severe weather is not expected at this time. Waves will also be higher around thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for potential strong to severe storms between 2 pm and 10 pm EDT. The primary threats will be heavy rain, damaging winds, and localized flooding. Waves will also be higher around thunderstorms. Confidence in severe storms occurring is low due to uncertainties with earlier rain, storms, and cloud cover. Thunderstorms are also possible Tuesday afternoon into Thursday. Hazardous conditions for small craft are expected late Saturday night through Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:06 AM CDT | Small Craft Advisory | IWX | 49 hr | |
| Jun 29, 8:31 AM CDT | Special Weather Statement | IWX | Blackford, Grant | 29 min |
| Jun 29, 4:26 PM CDT | Special Weather Statement | IWX | Marshall | 64 min |
| Jun 29, 6:45 PM CDT | Special Weather Statement | IWX | Hillsdale | 45 min |
Nearby
Beach Hazards Statements in Indiana, 2024Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.